MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-275-16
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that during a dense mesh stent surgery involving a pipeline embolization device, the stent tip end could not be opened during deployment.The patient was undergoing neurovascular flow diversion surgery for treatment of an unruptured, fusiform, intracranial aneurysm in the middle cerebral artery with a max diameter of 3 mm and a 5 mm neck diameter.The landing zone arterial diameter was 2.3 mm distally and 2.4 mm proximally.The femoral artery access vessel diameter was 6 mm.It was noted the patient's vessel tortuosity was minimal.Dual antiplatelet treatment (dapt) was administered.It was reported that the reported device and any accessory devices were prepared, and the catheter was flushed, as indicated in the instructions for use (ifu).The pipeline stent was used for an approved indication (on-label).When the stent was being deployed, the tip of the stent could not be opened.Attempts made to push, pull, and retract the stent were unsuccessful in opening the stent tip.The stent and microcatheter were removed from the patient and the stent was replaced with new medtronic stent to complete the surgery.No patient symptoms or complications were associated with this event.Ancillary devices include: phenom 27 microcatheter.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported the pipeline was not placed in a vessel bend when it failed to open.There was friction or resistance during delivery of the pipeline.Angiographic result post procedure was normal.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex shield embolization device and phenom 27 catheter were returned for analysis within a shipping box; and within a plastic bio-pouch.The pipeline flex shield pushwire was returned within the phenom 27 catheter.Damage location details: the pushwire was returned extending out from catheter hub.No bend found on the pipeline flex shield pusher.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the distal marker, re-sheathing marker, tip coil, and pads or with the proximal bumper.The braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The pipeline flex shield braid ends were found to be fully opened and damaged.No flash or voids molded were observed in the hub.No damage was found with hub.No bent or kink was found with catheter body.No damage was found with the catheter distal tip/marker band.No other anomalies were observed.Testing/analysis: the pushwire was pushed out from catheter without any issue.The total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues.Conclusion: based on the analysis findings, the pipeline flex shield and phenom 27 catheter could not be confirmed to have resistance during delivery as no defects were found with pipeline flex shield pushwire and phenom 27 catheter.No resistance was observed during testing.Possible causes include incompatible catheter, damaged catheter, burrs, bumps, kinks or other damage on ped or pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, and users pulls back on/torques wire while advancing ped in microcatheter.The phenom 27 catheter is compatible to use with pipeline flex shield, the patient's vessel tortuosity was minimal, and the catheter was flushed, as indicated in the instructions for use (ifu).Which eliminates these factors out as potential causes.In addition, based on the analysis findings, the pipeline flex shield could not be confirmed to have failure/incomplete open distal (flex) as the device was resheated.In addition, the proximal and distal ends could not be identified.The pip eline flex shield braid ends were found to be fully opened and damaged.Possible causes of ¿failure/incomplete open¿ include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.However, the customer indicated that vessel tortuosity was minimal, and the braid was not positioned in the vessel bend, which eliminates these factors out as potential causes.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22579233
Report Number2029214-2025-01674
Device Sequence Number9347560
Product Code OUT
UDI-Device Identifier00763000283926
UDI-Public(01)00763000283926(17)270418(10)B720058
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-275-16
Device Catalogue NumberPED2-275-16
Device Lot NumberB720058
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2025
Supplement Date Received by Manufacturer07/24/2025
09/24/2025
Initial Report FDA Received Date07/23/2025
Supplement Report FDA Received Date08/21/2025
10/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexMale